Wildfire, Wenatchee Area
- When
- July 28, 7:00 PM PST to July 31, 11:59 PM PST
- Where
- Wenatchee Area forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 47.802, -120.155 (the zone’s center; the record gives no point)
The Union Valley Fire, located three miles north of Chelan, was a lightning caused fire that burned 768 acres. The fire burned into the first day of August.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
The Union Valley Fire, located three miles north of Chelan, was a lightning caused fire that burned 768 acres. The fire burned into the first day of August. Between 120 and 140 residences received level two and three evacuation notices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 28, 3:29 PM PST, 3 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 429 PM PDT TUE JUL 28 2009 .SYNOPSIS... ANOTHER ROUND OF THUNDERSTORMS WILL ARRIVE TONIGHT AHEAD OF A WEAK COLD FRONT. TEMPERATURES WILL COME DOWN A FEW DEGREES FOR WEDNESDAY...BUT STILL REMAIN ABOVE NORMAL INTO THE WEEKEND. NORTHERLY FLOW ALOFT WILL PREVAIL FOR MUCH OF THE WEEK WITH SMALL DISTURBANCES BRINGING A THREAT OF SHOWERS AND THUNDERSTORMS ALMOST EVERYDAY TO THE MOUNTAINS. && .DISCUSSION... TONIGHT...A BROAD NORTHERLY FLOW ALOFT WILL PREVAIL OVER THE INLAND NORTHWEST AS AN AMPLIFIED RIDGE AXIS LIES OFF THE COAST. A SHORTWAVE WITHIN THE FLOW WILL TRACK OVER THE CANADIAN ROCKIES INTO WESTERN MONTANA. THIS FEATURE HAS HELPED IGNITE THE CONVECTION ACROSS SOUTHERN BRITISH COLUMBIA...WHICH WILL TRACK INTO THE FORECAST AREA THROUGH THIS AFTERNOON AND EVENING. LOW LEVEL INSTABILITY IF FAVORABLE FOR THUNDERSTORM DEVELOPMENT...WITH LITTLE CHANGE IN THE SHEER FROM LAST NIGHT. ANTICIPATE THUNDERSTORMS TO DEVELOP ON THE RIDGES THIS AFTERNOON AND TRACK SOUTH INTO THE VALLEY LOCATIONS...UPPER PORTIONS OF THE COLUMBIA BASIN. MEANWHILE...THE PASSAGE OF THE UPPER LEVEL SHORTWAVE INTO WESTERN MONTANA WILL KICK A LOW LEVEL BOUNDARY WEST AS A BACK DOOR COLD FRONT AND A DRIER EASTERLY PUSH. THIS FEATURE WILL ALSO HELP FOCUS CONVECTION AND SHIFT IT TOWARD THE EAST SLOPES OF THE CASCADES OVERNIGHT NIGHT BENEATH THE 850MB THETA-E RIDGE. THE CONCERNS WITH THE THUNDERSTORMS WILL BE LIGHTNING ON THE DRIED FUELS IN THE NORTHWEST ZONES...LOCALIZED HEAVY DOWNPOURS...AND GUSTY WINDS. BASED ON THIS UPPER LEVEL PATTERN...THERE IS A RISK OF STRONG OUTFLOW BOUNDARIES DEVELOPING AND PROPAGATING AWAY FROM THE STORMS LEADING TO GUSTY TO DAMAGING WINDS. THEN WITH THE EASTERLY LOW LEVEL SURGE...ANTICIPATE AN INCREASE OF NORTH TO NORTHEAST WINDS OVERNIGHT AS A SURFACE HIGH PRESSURE AREA BUILDS OVER ALBERTA. WEDNESDAY THROUGH THURSDAY...THE NORTHERLY FLOW ALOFT WILL CONTINUE WITH AN EASTERLY LOW LEVEL FLOW...SPILLING COOLER AND DRIER CONTINENTAL AIR ACROSS THE INLAND NORTHWEST. TEMPERATURES WILL BE A COUPLE DEGREES COOLER ACROSS THE REGION...BUT STILL HOVERING NEAR TO JUST ABOVE NORMAL FOR LATE JULY. CONDITIONS WILL STABILIZE ACROSS THE IDAHO PANHANDLE AND NORTHEAST WASHINGTON WITH THE DRIER FLOW. YET RESIDUAL MOISTURE WILL LINGER IN THE EAST SLOPES OF THE CASCADES. THIS COUPLED WITH THE OROGRAPHICS WILL LEAD TO ANOTHER THREAT OF DIURNAL CONVECTION IN THE NORTHERN CASCADES AND THE OKANOGAN HIGHLANDS. THURSDAY NIGHT AND FRIDAY...ANOTHER SHORTWAVE IN THE NORTHERLY FLOW ALOFT WILL PUSH ACROSS THE CANADIAN ROCKIES AND IMPACT THE REGION LATE THURSDAY NIGHT INTO FRIDAY. ANTICIPATE AN INCREASE IN SHOWER ACTIVITY ACROSS THE NORTHERN MOUNTAINS AND A RISK OF AFTERNOON THUNDERSTORMS. THE GFS SEEMS A BIT MORE AGGRESSIVE WITH THIS FEATURE THAN THE NAM ACROSS BRITISH COLUMBIA. /RFOX. FRIDAY NIGHT THROUGH TUESDAY...POSITIONING OF RIDGE AXIS AND THE CLOSED LOW EMBEDDED UNDERNEATH IT MAKE IT NECESSARY TO PONDER TWO DISTINCT STORM PATHS FOR ANY CONVECTION THAT DEVELOPS...EITHER A NORTH TO SOUTH TRAJECTORY AS DISTURBANCES RUN DOWN THE EAST SIDE OF THE LARGE RIDGE OR SOUTH TO NORTH AS DISTURBANCES IN THE DESERT SOUTHWEST AND AROUND THE PERIPHERY OF THE LARGE CLOSED LOW OFF THE CALIFORNIA COAST PINWHEEL AROUND IT AND HAVE THE POTENTIAL TO EJECT IN THAT SOUTH TO NORTH TRAJECTORY. BOTH TRAJECTORIES LOOK POSSIBLE THROUGH THE WEEKEND AND INTO MONDAY UNTIL THE RIDGE OBTAINS ENOUGH OF A POSITIVE TILT DURING ITS DE-AMPLIFICATION AND THE POSITIONING OF THE CLOSED LOW BECOMES THE PRIMARY ISSUE OF NOTE. CLOSED/CUT OFF LOW POSITIONING IN THE EXTENDED PERIOD TYPICALLY IS COUPLED WITH HIGH DEGREES OF UNCERTAINTY AS TO THEIR TRACK AND POSITIONING...SO LITTLE CHANGE HAS BEEN MADE TO THE MINOR POPS FOR THUNDERSTORMS FOR MONDAY AND TUESDAY. SUCH A SCENARIO INVOLVING THIS TYPE OF RIDGING TYPICALLY RESULTS IN FORECAST TEMPS ON THE WARM SIDE OF CLIMO. /PELATTI FRIDAY NIGHT THROUGH TUESDAY...POSITIONING OF RIDGE AXIS AND THE CLOSED LOW EMBEDDED UNDERNEATH IT MAKE IT NECESSARY TO PONDER TWO DISTINCT STORM PATHS FOR ANY CONVECTION THAT DEVELOPS...EITHER A NORTH TO SOUTH TRAJECTORY AS DISTURBANCES RUN DOWN THE EAST SIDE OF THE LARGE RIDGE OR SOUTH TO NORTH AS DISTURBANCES IN THE DESERT SOUTHWEST AND AROUND THE PERIPHERY OF THE LARGE CLOSED LOW OFF THE CALIFORNIA COAST PINWHEEL AROUND IT AND HAVE THE POTENTIAL TO EJECT IN THAT SOUTH TO NORTH TRAJECTORY. BOTH TRAJECTORIES LOOK POSSIBLE THROUGH THE WEEKEND AND INTO MONDAY UNTIL THE RIDGE OBTAINS ENOUGH OF A POSITIVE TILT DURING ITS DE-AMPLIFICATION AND THE POSITIONING OF THE CLOSED LOW BECOMES THE PRIMARY ISSUE OF NOTE. CLOSED/CUT OFF LOW POSITIONING IN THE EXTENDED PERIOD TYPICALLY IS COUPLED WITH HIGH DEGREES OF UNCERTAINTY AS TO THEIR TRACK AND POSITIONING...SO LITTLE CHANGE HAS BEEN MADE TO THE MINOR POPS FOR THUNDERSTORMS FOR MONDAY AND TUESDAY. SUCH A SCENARIO INVOLVING THIS TYPE OF RIDGING TYPICALLY RESULTS IN FORECAST TEMPS ON THE WARM SIDE OF CLIMO. /PELATTI && .AVIATION... A CANADIAN COOL FRONT ENTERING THE REGION FROM THE NORTHEAST THIS EVENING AND EXITING TO THE SOUTHWEST BY 18Z WEDNESDAY WILL PRODUCE SCATTERED STRONG THUNDERSTORMS OVER THE NORTHEAST COLUMBIA BASIN THROUGH 04Z TONIGHT...MAINLY IMPACTING THE KGEG/KSFF/KCOE TAF SITES TONIGHT...WITH ISOLATED THUNDERSTORMS POSSIBLE OVER THE REMAINDER OF THE COLUMBIA BAISN AND CASCADES THROUGH TONIGHT. STRONG GUST FRONTS ARE POSSIBLE FROM THIS FRONTAL PASSAGE AND THUNDERSTORM OUTFLOW...AND MAY IMPACT THE KMWH TAF SITE BETWEEN 02Z AND 06Z TONIGHT. LOCALLY REDUCED VISIBILITIES IN BLOWING DUST IS POSSIBLE. STORMS WILL TAPER OFF OVERNIGHT...WITH BREEZY NORTHEAST WINDS DEVELOPING AT ALL TAF SITES AFTER 18Z WEDNESDAY. LINGERING AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE CASCADES WEDNESDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 65 88 59 90 61 89 / 20 0 0 0 0 10 COEUR DALENE 63 85 54 88 56 86 / 30 0 0 0 0 10 PULLMAN 58 87 51 90 53 90 / 20 0 0 0 0 10 LEWISTON 66 93 62 96 63 96 / 10 0 0 0 0 10 COLVILLE 59 89 54 93 57 89 / 30 0 0 0 10 20 SANDPOINT 61 84 51 86 52 82 / 30 10 10 10 10 20 KELLOGG 60 82 57 87 57 86 / 40 10 10 10 10 20 MOSES LAKE 68 98 62 99 64 100 / 10 0 0 0 0 10 WENATCHEE 70 97 67 99 70 97 / 10 0 0 0 0 10 OMAK 67 96 62 99 64 95 / 10 20 10 0 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 614 AM PDT TUE JUL 28 2009 IDZ001-002-004-WAZ036>038-042-291400- NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 614 AM PDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING OVER THE IDAHO PANHANDLE...NORTHEAST WASHINGTON...THE NORTHERN CASCADES...AND OKANOGAN HIGHLANDS. SOME OF THE STRONGER CELLS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...HAIL...AND STRONG WINDS. FREQUENT CLOUD TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ003-026-027-WAZ031>035-041-043-044-291400- IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES- NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES- WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN- WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 614 AM PDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPOKANE WA
426 PM PDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 7 NNW COOLIN 48.57N 116.92W
07/28/2009 BONNER ID PUBLIC
4 TO 5 100 FOOT TREES DOWNED AND DIME SIZE HAIL.
0315 PM TSTM WND DMG 7 NNW COOLIN 48.56N 116.92W
07/28/2009 BONNER ID AMATEUR RADIO
NUMEROUS POWERLINES DOWN. TREE TOPS SNAPPED OFF. TREES
WERE ESTIMATED 25-30 FEET HIGH AND 2-2.5 INCHES IN
DIAMETER. THE TOP OF ONE TREE WAS THROWN THROUGH THE
ROOFTOP OF A RV. 6 TARPS OVER THE MARINA WERE LIFTED.
METAL ROOF OF THERE HOUSE WAS LIFTED UP AND KINKED.
0315 PM TSTM WND DMG 7 NNW COOLIN 48.56N 116.92W
07/28/2009 BONNER ID AMATEUR RADIO
NUMEROUS TREES DOWN. MAJOR DAMAGE TO BOAT MARINA NEAR
KALISPEL BAY. SEVERAL TARPS SHREDDED THAT WERE COVERING
BOATS.
0335 PM HAIL 4 WSW COOLIN 48.46N 116.93W
07/28/2009 E1.00 INCH BONNER ID PUBLIC
&&
SBODNARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 448 PM PDT TUE JUL 28 2009 WAZ037-290030- PEND OREILLE WA- 448 PM PDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN PEND OREILLE COUNTY IN NORTHEAST WASHINGTON UNTIL 530 PM PDT AT 448 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF DIAMOND LAKE..MOVING SOUTH AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... DIAMOND LAKE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4805 11706 4806 11736 4836 11749 4830 11721 TIME...MOT...LOC 2348Z 343DEG 11KT 4822 11728 FRIES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 454 PM PDT TUE JUL 28 2009 WAZ035>038-290045- FERRY WA-STEVENS WA-LINCOLN WA- 454 PM PDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN LINCOLN COUNTY IN EAST CENTRAL WASHINGTON SOUTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON FERRY COUNTY IN NORTHEAST WASHINGTON UNTIL 545 PM PDT AT 451 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NEAR REPUBLIC...KELLER..AND INCHELIUM MOVING SOUTH AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... INCHELIUM... MILES... AND LINCOLN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4876 11821 4769 11804 4772 11883 4874 11884 TIME...MOT...LOC 2352Z 334DEG 7KT 4833 11835 4828 11859 RP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
549 PM PDT TUE JUL 28 2009
WAZ037-290130-
STEVENS WA-
549 PM PDT TUE JUL 28 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN STEVENS COUNTY IN NORTHEAST WASHINGTON
UNTIL 630 PM PDT
AT 537 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF WELLPINIT NEAR FRUITLAND.
THIS STORM WAS MOVING TO THE SOUTH AT 10 TO 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4815 11806 4783 11792 4783 11799 4781 11800
4780 11809 4794 11820 4792 11830 4804 11832
4804 11828 4807 11824 4812 11825 4813 11823
TIME...MOT...LOC 0049Z 180DEG 0KT 4808 11819
RPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 629 PM PDT TUE JUL 28 2009 IDZ004-290230- SHOSHONE ID-BENEWAH ID- 629 PM PDT TUE JUL 28 2009 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EASTERN BENEWAH COUNTY IN THE PANHANDLE OF IDAHO WEST CENTRAL SHOSHONE COUNTY IN THE PANHANDLE OF IDAHO UNTIL 730 PM PDT AT 628 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES NORTHEAST OF ST. MARIES..MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... CALDER... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4707 11612 4704 11648 4740 11649 4740 11619 TIME...MOT...LOC 0129Z 353DEG 17KT 4739 11636 FRIES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
652 PM PDT TUE JUL 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG W NEWPORT 48.18N 117.06W
07/28/2009 PEND OREILLE WA LAW ENFORCEMENT
REPORTS OF TREES DOWN ACROSS VARIOUS PORTIONS OF THE
TOWN.
&&
JFOXThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190557.